Wyoming, 2023

Damaging Wind in Wyoming, May 4, 2023

May 4, 2023 · NWS RIW · 1 event in 1 county or zone

A severe thunderstorm moved over Lander and brought strong wind gusts. The strongest wind gust reported was 59 mph at the Lander airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A severe thunderstorm moved over Lander and brought strong wind gusts. The strongest wind gust reported was 59 mph at the Lander airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 4, 4:35 PM MST, 49 minutes earlier.

Area forecast discussion, May 4, 4:35 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
535 PM MDT Thu May 4 2023

.DISCUSSION...(This Afternoon through Thursday)
Issued at 217 PM MDT Thu May 4 2023

A shortwave and associated moisture has ejected north today from a
slow-moving upper low over the southern Great Basin. This
shortwave has lifted north across the forecast area today and has
been responsible for showers west of the Continental Divide and
showers and thunderstorms over portions of central Wyoming.
Extensive cloud cover has limited instability over the southwest,
where thunderstorms have so far been limited to far southwest
Wyoming. Less cloud cover ahead of the shortwave led to better
solar insolation and increased instability. Scattered showers and
thunderstorms developed in this airmass along the leading edge of
the shortwave. The trend will be for convection to increase in
coverage this afternoon aided by a jet streak heading north
through western Colorado at mid-afternoon. The loss of heating
with the setting sun leads to less coverage from mid-evening
through the overnight hours. However, showers do linger over the
Bighorn Basin through the evening before fading away or tracking
into Montana. To the west, a secondary circulation develops over
Idaho and continues to feed moisture into the far west overnight
with another round of light showers in the northwest prior to
sunrise Friday.

For the most part, drier air feeds into the state from the southwest
on Friday. There will still be enough moisture to generate scattered
afternoon and early evening showers and storms west of the
Continental Divide and over the far north. A tightening pressure
gradient and increased mid-level winds lead to gusty southwest
surface wind 15 to 30 mph developing during the late morning and
early afternoon. Higher gusts around 35 mph will occur from
eastern Sweetwater County into Natrona County. Daytime highs
Friday are closer to seasonal normals. The cooler temperatures
will slow snow melt that has been feeding the tributaries and main
stem rivers of the Bear and Salt Rivers. Convection and gusty
surface wind wane with the setting sun. Moist, westerly flow and a
shortwave in the mid-level flow should produce late night showers
early Saturday in the far west.

These late night showers become more widespread through the day
Saturday. A better chance of showers and storms comes to areas east
of the Divide during the afternoon. Sunday looks much the same as a
mean trough along the West Coast continues to eject shortwaves and
moisture toward Wyoming in westerly flow aloft. By Sunday afternoon,
the western and northern mountains will see periods of snow, with
rain showers widespread over the west and northern Bighorn Basin.
QPF does not get out of control, so response in the western
tributaries should be limited. Cloud cover and precipitation will
hinder daytime highs in the far west valleys where 50F may not be
reached either day. Most other locales, especially east of the
Divide, should be closer to seasonal normals through the weekend.

Less moisture is found in westerly flow aloft to begin next week.
There will still be enough moisture to generate diurnal
convection over mainly the western mountains, but overall
conditions look drier and warmer Monday through Wednesday. There
are some indications the West Coast trough will track onshore and
bring a better chance of showers and cooler temperatures by next
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 534 PM MDT Thu May 4 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions prevail with the exception of brief MVFR with
stronger convection until 02Z/Friday. Gusty south to southwest wind
10-20kts with higher gusts continue until around 01Z/Friday with
gusty and erratic wind associated with nearby convection. Showers
linger overnight around KJAC with BKN050-070. Southwest wind may
begin to increase at KRKS, KBPI, and KPNA just prior to 18Z/Friday,
but almost certainly by 20Z/Friday. Isolated convection develops
after 19Z/Friday and persists through the period. Mountain tops
occasionally obscured in convection.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Terminals to remain VFR with the exception of brief MVFR with
stronger convection through 02Z/Friday. Southerly surface wind 12-
25kts at KRIW and KLND gradually decreases around sunset as does the
convection. Light showers linger over the Bighorn Basin through
06Z/Friday. Southwest surface wind 20-30kts increases at KCPR around
15Z/Friday with other terminals to follow suit between 17Z-20Z/
Friday. KCOD would have the best chance at seeing convection Friday
afternoon. Mountain tops occasionally obscured in convection.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Thu May 4 2023

A series of weather disturbances will move across the forecast area
through the weekend, setting the stage for at least scattered
afternoon and evening showers and thunderstorms. Cooler air follows
the first of these systems with more seasonal daytime highs Friday
and Saturday. The exception is the far west where more widespread
showers and cloud cover keep temperatures slightly below normal. The
best chance for widespread showers and isolated thunderstorms will
be Saturday and Sunday, especially along and west of the Continental
Divide. Southwest wind increases to 20 to 35 mph for many areas,
continuing through the weekend across southwest and portions of
central Wyoming. As a result, these areas will see very good to
excellent smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...CNJ
AVIATION...Swanson/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, May 4, 1:27 PM MST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
227 PM MDT Thu May 4 2023

WYZ001>020-022-024>026-028>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-Rock Springs and Green River-
Flaming Gorge-East Sweetwater County-
227 PM MDT Thu May 4 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Isolated strong thunderstorms producing brief heavy rain, small
hail, and gusty outflow wind will be possible east of the
Continental Divide until around sunset Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms possible each day, especially
west of the Continental Divide each afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report rainfall totals and hail
sizes to the National Weather Service in Riverton.

In the hours before

Special weather statement, May 4, 12:48 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
148 PM MDT Thu May 4 2023

WYZ005-006-042015-
Southeast Big Horn Basin-Southwest Big Horn Basin-
148 PM MDT Thu May 4 2023

...A strong thunderstorm will impact portions of central Hot Springs
and west central Washakie Counties through 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kirby, or 12 miles north of Thermopolis, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and up to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Hot Springs
and west central Washakie Counties, including the following
locations... Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4384 10810 4371 10827 4389 10862 4390 10863
      4410 10838
TIME...MOT...LOC 1948Z 133DEG 12KT 4383 10827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 4, 5:24 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100659.